Figure 1. Optical coherence tomographic images showing cystoid macular edema initially affecting the right eye (OD) at week 0, which improved on treatment with topical dexamethasone and ketorolac tromethamine. At week 4, topical treatment was extended to the previously untreated left eye (OS), which had begun to display cystic changes. Macular edema improved after topical treatment was increased to every 2 hours at week 23. At week 35, 5 weeks after cessation of fingolimod use, macular edema had completely resolved.
Figure 2. Fundus photographs (A) and fluorescein angiograms (B) of the right (OD) and left (OS) eyes 1 month after commencing topical treatment with anti-inflammatory drugs. Late-phase fluorescein leakage is observed in the left macula.
Customize your JAMA Network experience by selecting one or more topics from the list below.
Chui J, Herkes GK, Chang A. Management of Fingolimod-Associated Macular Edema. JAMA Ophthalmol. 2013;131(5):694–696. doi:10.1001/jamaophthalmol.2013.47
Author Affiliations: Sydney Retina Clinic and Day Surgery (Drs Chui and Chang), Department of Neurology, Royal North Shore Hospital (Dr Herkes), and Northern Clinical School, University of Sydney (Dr Herkes), Sydney, Australia.
Fingolimod is the first orally active drug approved for the management of relapsing-remitting multiple sclerosis (MS).1 Its immunosuppressive action is related to downregulation of sphingosine 1–phosphate receptor 1 on lymphocytes, which inhibits their egress from lymphoid tissues.2 Macular edema (ME) is an infrequent adverse effect of fingolimod, usually occurring within 3 months of initiation of treatment and resolving on cessation of fingolimod.1 We report a case of ME in a patient with MS receiving fingolimod and its successful management by topical anti-inflammatory drugs.
A 67-year-old woman had decreased vision in her right eye. She began treatment with fingolimod, 0.5 mg/d, 6 months earlier for chronic relapsing-remitting MS. She denied history of other systemic illness or previous ocular disease and was taking no concurrent medications.
On examination, her best-corrected visual acuity (BCVA) was 6/7.5 OD and 6/6 OS. Intraocular pressure was 14 mm Hg OU. Anterior segment examination findings were normal. Funduscopy and optical coherence tomography showed macular cystic changes in her right eye (Figure 1, week 0). A provisional diagnosis of fingolimod-associated ME (FAME) was made.
Because the patient wished to continue treatment with fingolimod, she began topical treatment with ketorolac tromethamine, 0.5%, and dexamethasone suspension, 0.1%, both 4 times daily in her right eye. After 1 month, BCVA remained at 6/7.5 OD but worsened to 6/9 OS, corresponding to optical coherence tomographic findings of resolving ME in her right eye with progression in her left untreated eye (Figure 1, week 4). To exclude other causes of ME, fluorescein angiography was performed, demonstrating late-phase leakage of dye in the left central macula (Figure 2). At this stage, topical ketorolac and dexamethasone were prescribed for both eyes twice daily with temporary improvement of BCVA to 6/7.5 OU after 3 weeks. Increased instillation frequency of topical anti-inflammatory eyedrops (initially 4 times daily, then every 2 hours) led to resolution of ME (Figure 1, week 23) with improvement of BCVA to 6/6 OU. Unfortunately, attempts at weaning topical anti-inflammatory drugs failed while the patient continued to use fingolimod. After consultation with her neurologist, a decision was made to cease fingolimod use, resulting in resolution of her ME 5 weeks later (Figure 1, week 35).
Fingolimod-associated ME is observed in up to 0.5% of patients with MS receiving fingolimod.3 The proposed pathophysiological mechanism behind FAME is loss of sphingosine 1–phosphate receptor 1 signaling in endothelial cells, subsequent downregulation of adhesion complexes, and enhanced vascular permeability.4
In previous reports, FAME resolved after cessation of fingolimod use.3,5 Because our patient's neurological symptoms were well controlled and she wished to continue treatment with fingolimod, we elected to manage her FAME with topical medications. Our patient was partially responsive to topical nonsteroidal anti-inflammatory drugs and glucocorticoids since attempts at dose reduction led to exacerbation of FAME. The mechanism behind this responsiveness is unclear, but we speculate that an inflammatory component may have contributed in this case. Topical nonsteroidal anti-inflammatory drugs have been successfully used to manage cystoid ME.6 More recently, Afshar et al7 successfully managed FAME with topical nonsteroidal anti-inflammatory drugs. Further clinical trials may assist in optimizing management of FAME without cessation of fingolimod use.
Although not present in our case, optic neuritis is a diagnostic consideration in patients with MS who have visual disturbance. This may be differentiated from ME by the presence of a relative afferent pupillary defect, dyschromatopsia, and ocular pain on eye movements.3 Another possibility is that the ME may be unrelated to fingolimod use. Microcystic ME, predominantly affecting the inner nuclear layer, is reported in 4.7% of patients with MS and is more common in eyes with a history of optic neuritis.8 We cannot exclude preexisting microcystic ME because our patient was receiving fingolimod prior to her first clinic attendance and she did not have pretreatment optical coherence tomographic investigations, even though ophthalmological evaluation is recommended by the manufacturer prior to commencement of fingolimod treatment. Additionally, the frequency of FAME in patients with preexisting microcystic ME is unknown as previous clinical trials used time-domain optical coherence tomography, which was not sufficiently sensitive to detect microcystic ME.8
In conclusion, our observations suggest that inflammation may contribute to the pathogenic pathway of FAME. Topical anti-inflammatory drugs may be useful in managing patients with FAME when cessation of fingolimod use is not desired. Our case also illustrates the importance of regular ophthalmological review of patients receiving fingolimod.
Correspondence: Dr Chang, Sydney Retina Clinic and Day Surgery, Level 13, 187 Macquarie St, Sydney, Australia (firstname.lastname@example.org).
Published Online: March 28, 2013. doi:10.1001/jamaophthalmol.2013.47
Author Contributions: Dr Chang had full access to all the data in the study and takes responsibility for the integrity of the data and the accuracy of the data analysis.
Conflict of Interest Disclosures: Dr Herkes chairs the Advisory Committee for Prescription Medicines of the Therapeutic Goods Administration of the Commonwealth of Australia. Dr Chang has been a consultant for Novartis, Bayer, and Alcon.
Previous Presentation: This paper was presented at the 44th Annual Scientific Congress of the Royal Australian and New Zealand College of Ophthalmologists; November 26, 2012; Melbourne, Australia.
Create a personal account or sign in to: